My New Medication: An ACE Inhibitor

Email this to someoneTweet about this on Twitter3Share on Facebook7Share on Google+3Pin on Pinterest0

I just came back from a surprising visit to the diabetes clinic. I’ve been prescribed a new medication – new for me, that is. An ACE Inhibitor.

I went to my appointment thinking I was just going to renew my scripts and say hello to my endo. My periodic checkups at the diabetes clinic are usually uneventful, and include praise for my good control, especially the infrequency of hypoglycemia.  I had no reason to think this time would be any different especially since my last A1c result was identical to the one before – 6.8%. 

The appointment started out fine. I saw the nutritionist, not my usual one, who was nice and thought my diet is a little crazy and that I don’t eat enough. She had a hard time believing I’ve been eating this way for two and a half years, and asked if I’m moody and if I feel tired. I told her I’m not moody and that I’m tired, but having three kids, waking up to run most mornings around 4:30, and working pretty much non-stop until 10:00 p.m. would make anyone tired, right? I don’t think it was surprising. She looked at my numbers, which she downloaded from my pump and glucose meter, and said that if it works for me…

Next I went to the nurse, also new. She was really nice and thought I had very good control. She did however think I should lower my basal rate during the early mornings. This, a result of the fact that I have been waking up relatively low for the past two weeks. I don’t know why this is. I have been eating a little less lately and running a little more, but I’m not sure that’s what causes the lower numbers. In any case, she suggested I lower my basal rate which is 0.75 units per hour to 0.65 from 2:00 to 4:00 a.m. (then it goes to 0.45).

I wasn’t so sure she was right but waited to see what the doctor would say.

When I walked in to the doctor, she seemed very unhappy. Unhappy with my LDL, which went up to 140. Unhappy with my decision to stop taking statins,  and unhappy with my morning lows. (I woke up in the 60‘s twice this week, once 71 and once 91, which is a little low if you’re going running.) She was also a little unhappy (in a caring way) about my eyes. She told me to get a second opinion. My A1c, she said, is fine.

She was also unhappy about my insulin regimen. She told me that young athletic people (with diabetes) should not take 67% of their insulin as basal insulin. She decided that not only should I lower my basal rate during the early morning but I should also split the day into two, lowering my basal rate during the morning hours from 0.45 to 0.35.

Then she told me she was prescribing me a lower dose statin and that she wants me to take and another pill I’d never heard of – Ramipril. Ramipril, marketed by Sanofi as Tritace, is an ACE inhibitor used to treat high blood pressure and congestive heart failure.

I asked the doctor why she was prescribing me another drug, but I didn’t receive much of an answer. She said something about my eyes and small blood vessel damage. Realizing I wouldn’t learn much from asking, I accepted her opinion, at least until I got home.

When I got home I looked it up and found out a little about it, including the fact that ACE inhibitors were originally made of snake venom. But didn’t see much about diabetes.

So, I called a friend, an endo, who told me it was the right thing to do. She also said I had to get my LDL cholesterol down.

“…take the statin, if you feel muscle pain try a different one but you can’t walk around with high cholesterol, it’s like not getting your blood sugar under control.”

So here I am again, with my list of medication growing, getting ridiculously long. I never thought I would be this way, definitely not at 43. On the other hand, I didn’t think I’d be a marathoner either. 

Email this to someoneTweet about this on Twitter3Share on Facebook7Share on Google+3Pin on Pinterest0

Comments (2)

  1. Mark-John Clifford at

    Michael,

    I am in the same position. Although I am not a runner and I do have heart issues, major heart issues. The thing is I have found that some of these meds will interfere with my insulin regime so I very alert to what is going on with my numbers due to that. Just keep an eye on the things that make you feel different and keep a log of the times. If any of your heart meds are timed release like mine I can sometimes adjust my insulin basal and time around it.

  2. Nathan at

    Hi Mike,
    I’ve been studying the cholesterol question a lot more lately and have found that the only relevant tests for cholesterol problems is the Apo-B measurement or the LDL-p (particle) test. This will count the number of actual particles and tell you whether your risk is apparent or actual. I just heard a really good talk on it from a leading doctor speaking on Jimmy Moore’s Ask the Low Carb Experts podcast. 
    Here’s a link: http://www.askthelowcarbexperts.com/2012/10/29-dr-thomas-dayspring-cholesterol-testing-what-matters-most/
    I was prescribed ACE inhibitors when I had protein show up in my urine. it was given to me by my doctor to prevent possible kidney damage. I waited until I was going strong with Paleo, had perfect urine and blood panels and stopped taking it. I’ve been fine since. 
    In my personal opinion, your doctor is wrong about the ratio of basal to bolus. People who eat low carb don’t need large boluses, so the bolus always looks too small in comparison to basal. They are so used to seeing high carb people that they can’t wrap their brain around a different ratio. If your control is good, your ratios are correct. I find that my ratio is 18:9 basal to bolus, and my control is very tight and predictable. It annoys me that they can get picky with the “good” patients because they don’t match up with the poor controlled patients.
    Waking up at the BGs that you are, seems ideal to me… but, I don’t run in the AM, though. I am happy when I wake up in the 70s. Since my overnight BGs are stable, it’s not worrying to see it on the lowish end. 
    Hang in there!

Add a comment

Your email address will not be published. Required fields are marked *


*

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>

***The opinions and views expressed in this blog belong to the individual contributor and not to ASweetLife or its editors. All information contained on this blog is intended for informational purposes only. The information is not intended to be a replacement or substitute for consultation with a qualified medical professional or for professional medical advice related to diabetes or another medical condition. Please contact your physician or medical professional with any questions and concerns about your medical condition.